Alert archive / Montana / Tornado Warnings in 1998

Tornado Warning 4, NWS Billings, MT

July 14, 1998Carter County, Fallon County, Montana

NWS Billings, MT issued this tornado warning at Jul 14, 1998, 12:22 AM MDT for Carter County, Fallon County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1998, 12:22 AM MDT (06:22 UTC)
Expired
Jul 14, 1998, 1:10 AM MDT
In force
48 min
Issued by
NWS Billings, MT
Area
Whole counties

Counties Carter County, MT, Fallon County, MT

What was reported inside it

TimeReportWhereRemark
Jul 14, 12:30 AM MDTThunderstorm Wind 52Ekalaka, MTA spotter reported a thunderstorm with wind gusts to 60 mph.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 6.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1998-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1998-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3006 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WFUS1 KBIL 140623 RRA
TORBIL
MTC011-025-140710-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1222 AM MDT TUE JUL 14 1998

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CARTER COUNTY IN SOUTHEASTERN MONTANA
  SOUTHERN FALLON COUNTY IN SOUTHEASTERN MONTANA

* UNTIL 110 AM MDT

* AT 1220 AM...RADAR INDICATED A TORNADO NEAR EKALAKA... MOVING
  NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  NEAR WEBSTER BY 1240 AM

THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR


HUMPHREY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Jul 13, 8:30 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 13, 8:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
830 PM MDT MON JUL 13 1998

NO UPDATES DUE TO CONVECTIVE WEATHER.
SPRINGER

BIL UU 061/092 062/094 064 542000
LVM .. 055/088 058/091 ..V. 542111
HDN .. 058/094 059/096 ... 542000
MLS .. 063/093 063/097 ... 542100
4BQ .. 061/093 062/096 ... 542100
BHK .. 059/089 060/092 ... 541110
SHR UU 057/089 057/092 060 541000

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:39 PM MDTSevere Thunderstorm WarningBYZWheatland61 min
Jul 13, 7:47 PM MDTSevere Thunderstorm WarningBYZYellowstone63 min
Jul 14, 12:05 AM MDTSevere Thunderstorm WarningBYZCarter, Fallon45 min

Nearby

Tornado Warnings in Montana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.